Instructors can request access to the Casebook Instructor's Guide on AccessPharmacy. Email User Services (firstname.lastname@example.org) for more information.
After completing this case study, the reader should be able to:
Identify medications that can exacerbate constipation.
Describe the advantages and disadvantages of each class of laxatives and discuss the appropriate use of each class.
Recommend an appropriate plan for the treatment of constipation, including lifestyle modifications and drug therapy.
Educate patients regarding laxative therapy.
“I feel just awful ever since starting these pain pills—I think I’d rather be in pain!”
Kerry Reynolds is a 64-year-old black woman who presents to the emergency treatment center (ETC) complaining of increasing abdominal cramping and nausea for several days and now vomiting for the past several hours. She says this all started when she began Percocet therapy 2 weeks ago for postprocedural pain in association with right TKA. Her last bowel movement was 6 days ago. She began “not feeling well” 4 days ago, with bloating, decreased appetite, decreased thirst, and fatigue. She reports that yesterday, when her cramping was at its worst, she even used a couple of doses of Metamucil, but it did not help. She says she was almost to the point where she thought about trying some powerful laxatives, but she has heard about the addiction they can cause and the last thing she wants is to be addicted to a laxative. She has also tried to just quit taking the pain meds altogether, but she only makes it about halfway through the morning before the pain becomes unbearable. She reports that she has cut back on the pain pills and is only taking one pill four times a day now, compared with a week ago when she was taking two pills four times a day. On a scale of 1–10, with 1 being no pain and 10 being the worst pain ever experienced, she rates her pain at a 5 today. She does say the pain is improving every day. Her plan is to take one less pain pill every 3 days so that she can successfully taper the meds in about 2 weeks. She reports no fever, CP, or SOB. She states that she typically has daily bowel movements, with no straining, and spends less than 10 minutes, with little effort, having a bowel movement. Her last colonoscopy, performed 2 years ago, was unremarkable.
Osteoarthritis status post right TKA 2 weeks ago
Her mother is in her 80s and is healthy. Her father died in his 60s from heart ...